South Carolina, 2012Damaging Wind in South Carolina, February 23, 2012
February 23, 2012 · NWS CAE · 1 event in 1 county or zone
A thunderstorm moved across southern Chesterfield County and took down some trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved across southern Chesterfield County and took down some trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 23, 12:50 AM EST, 47 minutes earlier.
Area forecast discussion, Feb 23, 12:50 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 AM EST THU FEB 23 2012
.SYNOPSIS...
AN UPPER DISTURBANCE AND SURFACE LOW MOVING BY TO OUR NORTH WILL
PROVIDE A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS...MAINLY
ACROSS THE NORTHERN HALF OF THE STATE TONIGHT. A COLD FRONT WILL
MOVE THROUGH FRIDAY. HIGH PRESSURE WILL BUILD INTO THE AREA THIS
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR INDICATES LINE OF SHOWERS AND A FEW THUNDERSTORMS STRETCHING
FROM CENTRAL NC SW ACROSS THE UPSTATE SC...APPROACHING OUR N
FA...AND SW INTO NE GA AND PORTIONS OF ALA. THE ACTIVITY
CONTINUES TO HOLD TOGETHER AND PROGRESS TO THE ESE. 00Z SPC WRF
AND LATEST VSREF INDICATING ACTIVITY TO TRAVERSE OUR FA OVERNIGHT.
UPPED THE POPS FOR THE OVERNIGHT PERIOD.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
DEEPER UPPER TROUGH WILL SHIFT ACROSS THE EASTERN CONUS. LOW
PRESSURE WILL DEVELOP OVER THE MS VALLEY AND SHIFT NE AND
INTENSIFY...DRAGGING A FRONT THROUGH OUR REGION FRIDAY. STRONG WAA
ON THURSDAY WILL DRIVE AFTERNOON TEMPS WELL INTO THE LOWER TO
MIDDLE 70S ACROSS MUCH OF THE AREA. BREEZY CONDITIONS EXPECTED
THU/FRI AHEAD OF THE FRONT. BEST UPPER ENERGY TO REMAIN JUST TO
OUR NORTH. CURRENT DAY TWO CONVECTIVE OUTLOOK HAS MUCH OF CWA IN
GENERAL TSTM AREA FOR FRIDAY. STRONG MID TO LOW LEVEL JETS EXPECTED
ACROSS OUR REGION AGAIN THU NT INTO FRI...SO AN ISOLATED
STRONG/BORDERLINE SVR STORM NOT OUT OF THE QUESTION. FEW OVERALL
CHANGES FROM PREVIOUS FORECAST. STILL QUITE A SPREAD IN GFS
ENSEMBLE POP NUMBERS. LATEST SREF POPS MAINLY IN THE CHANCE RANGE
LATE THU NT INTO FRI AFTN. IN GENERAL USED MODEL BLEND BETWEEN
GMOS AND ONGOING FORECAST FOR TEMPS AND POPS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STILL LOTS OF UNCERTAINTY WITH THE FORECAST IN THE EXTENDED PERIOD
DUE TO MODEL INCONSISTENCIES. AS A RESULT...HAVE MADE FEW CHANGES
TO THE ONGOING FORECAST. CUT OFF UPPER LOW OVER BAJA CA WILL LIFT
OUT TO THE EAST OVER THE NEXT COUPLE OF DAYS. MODELS HAVE TIMING
DIFFERENCES. AT THE SURFACE...A COUPLE OF FRONTAL SYSTEMS WILL
BRING A CHANCE FOR RAIN DURING THE FIRST PART OF NEXT WEEK. LOW
CONFIDENCE WITH THE TIMING OF THESE WEATHER FEATURES...SO HAVE
MADE ONLY MINOR CHANGES TO THE LONG TERM FORECAST. TEMPERATURES
MAINLY CLOSE TO OR JUST ABOVE NORMAL DURING THE PERIOD.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MOS GUIDANCE IS GIVING IFR CONDITIONS EARLY THIS MORNING NEAR
SUNRISE BUT LOW LEVEL WINDS HAVE INCREASE ACROSS THE REGION AND
SOME CONVECTION IS OCCURRING IN THE NORTHERN PART OF THE FORECAST
AREA. CONDITIONS ARE CURRENTLY VFR ACROSS THE AREA. WITH WINDS...
OPTED FOR MAINLY VFR CONDITIONS ALTHOUGH AN INCREASE IN LOW LEVEL
MOISTURE AHEAD AN APPROACHING COLD FRONT MAY BRING CIGS 3-4 KFT IN
BETWEEN 08Z-12Z THIS MORNING. THINK SOUTHWEST SURFACE WINDS 10-15
KNOTS WILL PROHIBIT FOG FORMATION. RUC MODEL SHOWS A WEAK SHORT
WAVE PASSING THROUGH 06Z-12Z TIME FRAME AS WELL. WILL INCLUDE
TEMPO GROUPS 08Z-10Z FOR MVFR CONDITIONS IN SHOWERS. BUT IT LOOKS
LIKE THE ACTIVITY WILL CLEAR THE REGION TO THE EAST 10Z-12Z TIME
FRAME. WITH INCREASED LOW LEVEL WINDS AT 2 KFT...DECIDED TO
MENTION LOW LEVEL WIND SHEAR ALL TAF STIES 06Z-10Z WITH 2 KFT WINDS
23040 KNOTS AND 24050 KNOTS DURING THE PERIOD. AFTER 10Z...THINK
STRONGER WINDS WILL MIX DOWN TO THE SURFACE AND WILL HAVE SOUTHWEST
WINDS 15-20 KNOTS FOR THE REST OF THE DAY. THE COLD FRONT WILL
APPROACH LATE THURSDAY NIGHT NEAR MIDNIGHT. THERE MAY BE SOME
SHOWERS OR THUNDERSTORMS BUT WILL NOT MENTION FOR TIME BEING DUE
TO TIMING ISSUES AND UNCERTAINTY TO COVERAGE.
EXTENDED AVIATION OUTLOOK...MVFR AND POSSIBLE IFR CONDITIONS MAY
OCCUR LATE THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT PUSHES
THROUGH THE REGION. SOME THUNDERSTORMS MAY ALSO ACCOMPANY THE FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...07
Hazardous weather outlook, Feb 22, 4:24 AM EST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
424 AM EST WED FEB 22 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
424 AM EST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK OF SEVERE STORMS TONIGHT NORTH PORTION AND CENTRAL
SAVANNAH RIVER AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BREEZY CONDITIONS THURSDAY THROUGH FRIDAY AHEAD OF AN APPROACHING
COLD FRONT. A LAKE WIND ADVISORY MAY BE NEEDED. A SLIGHT RISK OF
SEVERE STORMS THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.
In the hours before
Special weather statement, Feb 23, 12:25 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 AM EST THU FEB 23 2012
SCZ015-020-021-230645-
FAIRFIELD-LANCASTER-NEWBERRY-
1225 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...LANCASTER
AND NEWBERRY COUNTIES THROUGH 145 AM EST...
AT 1213 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF NEWBERRY TO 20 MILES WEST OF LANCASTER...MOVING EAST AT
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...LANCASTER...NEWBERRY...WHITMIRE AND
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3494 8078 3483 8079 3482 8062 3463 8045
3449 8090 3436 8094 3423 8188 3425 8191
3430 8190 3437 8178 3453 8165 3445 8153
3450 8143 3458 8142 3455 8088 3464 8090
3470 8086 3483 8091 3492 8087 3507 8091
TIME...MOT...LOC 0521Z 285DEG 45KT 3476 8076 3442 8200
TTHSpecial weather statement, Feb 23, 12:56 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST THU FEB 23 2012
SCZ016-230700-
CHESTERFIELD-
1256 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 200 AM EST...
AT 1248 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JEFFERSON...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW...CHESTERFIELD AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
3437 8028 3444 8033 3450 8033 3455 8037
3459 8038 3462 8042 3466 8043 3471 8049
3482 8056 3481 7994 3468 7986 3465 7979
3461 7978
TIME...MOT...LOC 0555Z 273DEG 40KT 3463 8030
TTHSpecial weather statement, Feb 23, 1:02 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
102 AM EST THU FEB 23 2012
GAZ040-SCZ018-025-026-230700-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
102 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 200 AM EST...
AT 1256 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 22 MILES NORTH OF
SALUDA TO 31 MILES WEST OF MOUNT CARMEL...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...RIDGE SPRING...SALUDA AND
LINCOLNTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
3407 8233 3398 8230 3402 8224 3398 8219
3399 8205 3396 8202 3414 8187 3417 8187
3419 8173 3398 8152 3388 8157 3381 8165
3365 8249 3382 8260 3387 8258 3398 8265
TIME...MOT...LOC 0601Z 357DEG 27KT 3426 8190 3384 8303
TTHThunderstorm Wind, Chesterfield
- When
- February 23, 1:37 AM EST to 1:39 AM EST
- Where
- Chesterfield County, 2.29 mi N of Mc Bee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 34.503, -80.246
Electric company reported a couple of trees and powerlines down from Wire Road to McBee on hwy 147.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20121 death · 14 events
- Winter Storm in Illinois, February 23 to 24, 20121 death · 2 events
- Hail and Strong Wind in Mississippi, February 23 to 24, 2012$753,000 · 1 in hail · 8 events
- High Wind in Nebraska, February 23, 2012$30,000 · 6 events
- Lightning Strike in South Carolina, February 23, 2012$20,000 · 1 event
- Winter Weather in Iowa, February 23 to 24, 201215 events
- Heavy Snow in Michigan, February 23 to 24, 201214 events
- Winter Weather in Missouri, February 23 to 24, 201210 events
- Winter Weather in Illinois, February 23 to 24, 20127 events
- High Wind in New Mexico, February 23, 201269 kt wind · 6 events
- High Wind in Nebraska, February 23, 20125 events
- Winter Storm and Winter Weather in Colorado, February 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358925.